Article Text

PDF
Letter
Acute demyelinating polyneuropathy induced by nivolumab
  1. Yuta Fukumoto1,
  2. Motoi Kuwahara1,
  3. Shigeru Kawai1,
  4. Kenji Nakahama2,
  5. Susumu Kusunoki1
  1. 1Department of Neurology, Kindai University Faculty of Medicine, Osaka, Japan
  2. 2Department of Internal Medicine, National Hospital Organization Kinki-chuo Chest Medical Center, Osaka, Japan
  1. Correspondence to Professor Susumu Kusunoki, Department of Neurology, Kindai University Faculty of Medicine, 377+2 Ohno+Higashi, Osaka+Sayama, Osaka, 589+8511 Japan; kusunoki-tky{at}umin.ac.jp

Statistics from Altmetric.com

Nivolumab is a monoclonal antibody to programmed cell death-1 (PD-1) protein and acts as an immune checkpoint inhibitor by disrupting the interaction of the PD-1 receptor with its ligands. Nivolumab has emerged as an effective treatment for advanced cancers such as melanoma and non-small cell lung cancer (NSCLC). However, immune-related adverse events (irAEs) are sometimes associated with the administration of immune checkpoint inhibitors. Colitis, endocrine dysfunction and myasthenia gravis (MG) are well-known irAEs induced by nivolumab. Here, we report a case of nivolumab-induced acute demyelinating polyneuropathy.

Case report 

A 66-year-old man was diagnosed with NSCLC and developed adrenal metastases. Although the patient was treated with two courses of carboplatin [AUC (area under the curve) 6] and nab-paclitaxel (100 mg/m2), bilateral swelling of cervical lymph nodes and adrenal metastatic lesions expanded, and he received nivolumab treatment. Five days after two courses of nivolumab treatment, he developed muscle weakness of the lower limbs (day 1). His limb weakness rapidly progressed, and he became bed-bound. The thoracic CT imaging showed reduction of the lesions of NSCLC. However, because irAE secondary to nivolumab treatment was suspected, the patient received prednisolone (60 mg/day) on day 9, and nivolumab treatment was discontinued. Despite the administration of prednisolone, his symptoms worsened and he was then transferred to our hospital on day 16. Neurological examination showed paraesthesia of the distal limbs, severe limb weakness and absence of deep tendon reflexes of the four extremities, but no disturbance of the cranial nerves. The results of the laboratory examinations were as follows: potassium (3.9 mmol/L, normal 3.6–4.8), …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.